Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 6, 2017, 5:41 AM HST for Hawaii County, Hawaii. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2017, 5:41 AM HST (15:41 UTC)
- Expired
- Dec 7, 2017, 3:34 AM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 3.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910 WWHW70 PHFO 061541 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 541 AM HST Wed Dec 6 2017 HIZ028-070400- /O.NEW.PHFO.WI.Y.0033.171206T1541Z-171207T0400Z/ Big Island Summits- 541 AM HST Wed Dec 6 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. * WINDS...Northwest 30 to 50 mph with localized gusts near 65 mph. * TIMING...through today. * IMPACTS...Driving and hiking at the summits may be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
134 WWHW70 PHFO 070137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Wed Dec 6 2017 HIZ028-071445- /O.EXT.PHFO.WI.Y.0033.000000T0000Z-171207T1600Z/ Big Island Summits- 337 PM HST Wed Dec 6 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...Northwest 25 to 45 mph with localized gusts over 60 mph for the Big Island summits. * TIMING...through tonight. * IMPACTS...Driving and hiking at the summits may be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
503 WWHW70 PHFO 071334 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Thu Dec 7 2017 HIZ028-071445- /O.CAN.PHFO.WI.Y.0033.000000T0000Z-171207T1600Z/ Big Island Summits- 334 AM HST Thu Dec 7 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have decreased below advisory level at the Big island summits. The Wind Advisory is therefore cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 6, 3:35 AM HST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 6, 3:35 AM HST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 335 AM HST Wed Dec 6 2017 .SYNOPSIS... Light winds and cool, dry weather will prevail into Thursday as a ridge of high pressure moves over the islands later today. A front stalling north of the islands Thursday night and Friday will bring a slight increase in mainly windward showers as light winds continue. Another cold front is expected on Saturday, bringing a brief period of showers, increasing winds, and a reinforcing shot of cool, dry air. Winds will diminish Sunday and Monday as mostly dry weather persists. && .DISCUSSION... A dry, stable post-frontal airmass lies over the island chain this morning, with low-level dew points in the 50's providing a bit of a chill, although stable low clouds helped to keep temperatures from dipping too low. A surface high centered NW of the islands has an associated ridge that extends E from its center - to just N of Kauai - supporting light to moderate NE winds. Local radars are in clear air mode and precipitation has been completely absent overnight. High clouds (of varying coverage) streaming over the islands from the NW are associated with the SE end of an energetic polar jet that begins off the coast of Japan, and covers a large portion of the north Pacific. The forecast anticipates a seasonal weather pattern over the next week or so, with the strong polar jet driving weather features rapidly from W to E across the Pacific. In this regime, we can expect several passing fronts to have varying impacts on local weather. Aside from brief periods when these fronts increase rainfall chances, global models indicate a drier than normal weather regime will dominate through the bulk of the forecast period. Although the surface high to the NW will move little over the next two days, a fast-moving low will develop N of the islands later today. An associated front will move toward the islands from the N, and will push the surface rigde over the islands, leading to light and variable winds. This will keep rainfall chances at a minimum through Thursday, as the air mass will remain quite dry and mid- level temperatures warm due to a ridge aloft building over the area from the W. This ridge aloft will allow the relatively thin high clouds to move E of the islands on Thursday. With light winds and mostly clear skies, low temperatures Thursday morning are likely to be cooler than this morning. The front is forecast to stall and dissipate just N of Kauai and Oahu Thursday night and Friday, and associated low-level moisture will bring an increase in rain chances (and an increase in dew points) from Kauai to Maui as the nearby surface ridge keeps winds light. By Friday night, another front approaching from the NW will lead to increasing winds/rain chances, especially as it moves down the chain Saturday/Saturday night with what is expected to be a band of showery low clouds. High pressure NW of the area will support a brief period of gusty N/NE winds before diminishing Sunday night and Monday as a surface ridge once again settles near the islands. Another front is possible Monday night and Tuesday, followed by what might be a longer period of N to NE winds through the end of the next week. && .AVIATION... High pressure aloft and a dry stable environment will keep prevailing VFR conditions today. Surface wind speeds will continue to weaken across the region, these wind speeds will remain strong enough to produce moderate mechanical turbulence along downwind of mountain ranges with AIRMET TANGO remaining in effect until around 16Z. Dry and stable air aloft will minimize cloud cover and shower activity. && .MARINE... Strong north-northeast winds will quickly taper off this morning as the ridge axis nears the islands. The Gale Warning has been lowered, so a Small Craft Advisory is now in effect for all coastal waters except Maalaea Bay through the day Wednesday for a combination of swells from the north-northwest and northeast. A large north northwest swell will peak this morning, bringing warning level surf to exposed north facing shores, as well as advisory level surf to exposed west facing shores. See the Coastal Hazard Message (CFWHFO) on our website for more specific information. This product is currently in effect through this afternoon, through advisory level surf will likely continue through Thursday as a reinforcing northwest swell moves through. The forecast then calls for an even larger north northwest swell to start building Saturday night. Large surf associated with the aforementioned swells coinciding with strong northerly winds, peak monthly tides, and beach erosion from recent large surf events could translate to some overwash onto vulnerable roadways. The best chances for overwash will be centered around the pre-dawn high tide cycle this morning. Surf along east facing shores from a short- period northeast swell will continue to lower through the day, so the High Surf Advisory (HSA) has been dropped for those areas. Small long period swells will keep surf above flat for the south facing shores this week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Wednesday for N and W facing shores of Niihau and Kauai, and N facing shores of Oahu, Molokai, Maui, and the Big Island. High Surf Advisory until 6 PM Wednesday for W facing shores of Oahu and Molokai, and for E facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Small Craft Advisory until 6 PM HST Wednesday for all waters. && DISCUSSION...Birchard AVIATION...Bohlin MARINE...TS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.